Alert archive / Utah / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 33, NWS Salt Lake City, UT

September 13, 2013Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 13, 2013, 6:51 PM MDT for Emery County, Utah. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2013, 6:51 PM MDT (00:51 UTC)
Expired
Sep 13, 2013, 7:45 PM MDT
In force
54 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 207 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2013-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2013-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WUUS55 KSLC 140051
SVRSLC
UTC015-140145-
/O.NEW.KSLC.SV.W.0033.130914T0051Z-130914T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
651 PM MDT FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EMERY COUNTY IN UTAH

* UNTIL 745 PM MDT

* AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL EMERY COUNTY...OR 24 MILES WEST OF GREEN RIVER...MOVING    
  NORTH AT 20 MPH. IT IS CROSSING INTERSTATE 70 JUST WEST OF STATE   
  ROUTE 24.

* LOCATIONS IN THE WARNING INCLUDE...
  RURAL CENTRAL EMERY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 3926 11073 3924 11041 3884 11051 3885 11067
TIME...MOT...LOC 0050Z 182DEG 17KT 3892 11059

$$

ROGOWSKI
2 follow-up statements
641 
WWUS55 KSLC 140109
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
709 PM MDT FRI SEP 13 2013

UTC015-140145-
/O.CON.KSLC.SV.W.0033.000000T0000Z-130914T0145Z/
EMERY UT-
709 PM MDT FRI SEP 13 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL EMERY COUNTY...

AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL EMERY COUNTY...OR ABOUT 21 MILES WEST OF GREEN 
RIVER...MOVING NORTH AT 25 MPH. THE STORM HAS MOVED NORTH OF 
INTERSTATE 70.

* LOCATIONS IN THE WARNING INCLUDE...
  RURAL CENTRAL EMERY COUNTY

LAT...LON 3896 11048 3896 11063 3926 11073 3924 11041
TIME...MOT...LOC 0109Z 182DEG 22KT 3903 11055

$$

ROGOWSKI
712 
WWUS55 KSLC 140137
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
737 PM MDT FRI SEP 13 2013

UTC015-140146-
/O.EXP.KSLC.SV.W.0033.000000T0000Z-130914T0145Z/
EMERY UT-
737 PM MDT FRI SEP 13 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EMERY COUNTY WILL
EXPIRE AT 745 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3896 11048 3896 11063 3926 11073 3924 11041
TIME...MOT...LOC 0136Z 182DEG 22KT 3920 11054

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:18 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 13, 4:18 PM MDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
418 PM MDT FRI SEP 13 2013

.SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHWEST
UTAH WILL LINGER ACROSS NORTHERN UTAH THROUGH SATURDAY NIGHT. THIS
LOW WILL EJECT NORTHEAST OUT OF THE STATE LATE SUNDAY...FOLLOWED
BY A DRIER AND MORE STABLE WESTERLY FLOW ALOFT EARLY NEXT WEEK.

&&

.DISCUSSION...THE WELL-DEFINED UPPER LOW OVER NORTHWEST UTAH WILL
CONTINUE TO GRIND AWAY ACROSS NORTHERN UTAH THROUGH SATURDAY NIGHT.
STRONG DYNAMIC LIFT AND INSTABILITY EVIDENT IN THE RAPID CONVECTIVE
DEVELOPMENT AROUND THE PERIPHERY OF THE UPPER LOW TODAY.
CONVECTION FOR THE MOST PART HAS BEEN GENERATING HEAVY RAIN...WITH
SOME SMALL HAIL IN THIS LIMITED SHEAR ENVIRONMENT.

SATURDAY THROUGH SATURDAY EVENING LOOKS TO BE SIMILAR TO TODAY...WITH
THE MOST INTENSE CONVECTION SHIFTING EAST WITH THE MOVEMENT OF THE
UPPER LOW CENTER. ONE LIMITING FACTOR MAY BE CLOUD COVER AND
STABLE RAIN-COOLED AIR. THIS STABLE AIR WILL LIKELY BE OVERCOME BY
DYNAMIC LIFT ASSOCIATED WITH ANY OF THE VORTICITY LOBES ROTATING
AROUND THE UPPER LOW. SOUTHERN UTAH MAY ALSO SEE A BIT MORE
CONVECTION SATURDAY AFTERNOON AS A DEGREE OR TWO COOLING IN THE
MID-LEVELS ALONG WITH LESS EARLY CLOUD COVER WOULD SUPPORT
STRONGER/DEEPER CONVECTION.

THE UPPER TROUGH EJECTING NORTHEAST INTO THE PACIFIC NORTHWEST
LATE SUNDAY WILL FUNCTION AS THE KICKER TO MOVE THE UPPER LOW OUT
OF NORTHERN UTAH SUNDAY NIGHT. A SUBSTANTIALLY DRIER/STABLE AND
STRONGER WESTERLY FLOW ALOFT WILL FOLLOW EARLY NEXT WEEK. ANY
SHORTWAVE ENERGY EMBEDDED IN THIS WESTERLY FLOW WILL FIND TOUGH
SLEDDING IN GENERATING PRECIP IN THE DRY/STABLE AIR OVER THE
FORECAST AREA. THE LATER PERIODS IN BOTH THE GFS AND ECMWF BRING
WHAT LOOKS TO BE THE FIRST COLD UPPER TROUGH THROUGH THE REGION
LATE IN THE WEEK. THE LATEST ECMWF HAS MOVED CLOSER TO THE GFS
WHICH HAS BEEN MORE CONSISTENT WITH THE COLD TROUGH. AT THIS POINT
ANY BIG CHANGE IN SENSIBLE WEATHER IS BEYOND THE CURRENT SEVEN DAY
FORECAST...BUT IT DOES APPEAR THAT CHANGES ARE A COMING SOMETIME
NEXT WEEKEND.

&&

.AVIATION...LIGHT NORTHWEST WINDS SHOULD PREVAIL AT THE SLC TERMINAL
THROUGH ABOUT 03Z. A 30 PERCENT CHANCE OF GUSTY ERRATIC WINDS EXISTS
IN THE LATE AFTERNOON AND EVENING HOURS WITH PASSING SHOWERS AND
THUNDERSTORMS. A 10 PERCENT CHANCE OF A THUNDERSTORM DIRECTLY
IMPACTING THE TERMINAL AND LOWERING CEILINGS BELOW 7000 FT IS
POSSIBLE. OTHERWISE VFR CONDITIONS WILL PREVAIL THROUGH THE TAF
PERIOD.

&&

.FIRE WEATHER...FIRE WEATHER CONCERNS ARE MINIMAL INTO NEXT WEEK
WITH HIGH HUMIDITIES AND LIGHT WINDS. THUNDERSTORMS ARE EXPECTED TO
DEVELOP STATEWIDE TOMORROW AND AGAIN SUNDAY. WETTING RAIN WILL
ACCOMPANY ALL THUNDERSTORMS. ON SUNDAY...COVERAGE WILL BE LESS
WIDESPREAD...WITH STORMS INITIALLY DEVELOPING OVER THE HIGHER
TERRAIN. SOUTHWESTERLY FLOW WILL BRING WARMER...DRIER CONDITIONS TO
THE STATE MONDAY...WITH INCREASING WINDS AHEAD OF A SYSTEM FORECAST
TO MOVE INTO THE STATE TUESDAY NIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...CONGER
FIRE WEATHER...HOSENFELD
AVIATION...VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 13, 5:15 AM MDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 AM MDT FRI SEP 13 2013

UTZ001>016-019>021-517-518-WYZ021-141200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
515 AM MDT FRI SEP 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF
THE OUTLOOK AREA TODAY THROUGH TONIGHT.

HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS AND THIS WILL
CONTINUE TO GENERATE LOCAL FLASH FLOODING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE
OUTLOOK AREA SATURDAY...ALONG WITH A THREAT OF HEAVY RAIN AND
LOCAL FLASH FLOODING. THE HEAVY RAIN THREAT WILL GRADUALLY SHIFT
INTO THE NORTHERN PORTIONS OF THE AREA DURING THIS TIME...WHILE
IT DECREASES OVER THE SOUTH.

SHOWERS WILL TAPER OFF OVER THE SOUTH LATE IN THE WEEKEND AND
OVER THE NORTH ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 11:30 AM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Sep 14, 11:41 AM MDTAreal Flood AdvisorySLCSalt Lake, Tooele, Utah2 hr
Sep 14, 11:54 AM MDTFlash Flood WatchSLC9 hr
Sep 14, 12:37 PM MDTFlash Flood WarningSLCGarfield4 hr
Sep 14, 1:02 PM MDTAreal Flood AdvisorySLCDavis, Weber118 min
Sep 14, 1:24 PM MDTFlash Flood WarningSLCSalt Lake3 hr
Sep 14, 1:24 PM MDTFlash Flood WarningSLCEmery, Garfield, Wayne3 hr
Sep 14, 1:53 PM MDTAreal Flood WarningSLCEmery, Garfield, Kane, San Juan, Sevier, Wayne8 hr
Sep 14, 2:21 PM MDTSevere Thunderstorm WarningSLCGarfield39 min
Sep 14, 2:50 PM MDTAreal Flood AdvisorySLCUtah3 hr
Sep 14, 3:33 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne42 min
Sep 14, 4:31 PM MDTFlash Flood WarningSLCCarbon, Duchesne4 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.